Get your full text copy in PDF
Mohamed Teleb, Marwa Teleb, Kanchan Pema
(Department of Internal Medicine, Texas Tech University Health Sciences Center, Paul L. Foster School of Medicine, El Paso, TX, USA)
Med Sci Case Rep 2014; 1:54-56
Osteoporosis is a major cause of postmenopausal fractures. Bisphosphonates are the main therapeutic approach to prevent fractures in general. Despite their safe profile, they are associated with serious adverse effects, including stress/atypical fractures with long-term use. They remain in the skeleton for long period of time, which may induce strain and subsequent bony failure. One of the most important anatomical sites of stress or atypical fracture is at the sub-trochanteric area. Signs and symptoms vary from pain and edema to limiting activities and disability.
Case Report: We present a case of a 65-year-old woman who was on Ibandronate for more than 6 years. She was experiencing chronic left lower extremity pain at the gluteal area with minimal relief using Aleve and physical therapy. After referral to our Rheumatology Clinic, she had radiological evaluation, which showed a stress fracture at the bilateral sub-trochanteric area. She was advised to stop the Ibandronate, continue with vitamins supplementation, and was referred to Orthopedic Surgery. The patient was advised to get inter-medullary pin fixation.
Conclusions: Bisphosphonates are known for preventing osteoporotic fractures. Some studies and case reports have shown a strong correlation between long-term use and stress/atypical fractures. Treatment options include vitamin D and calcium replacement, stopping the offending agent, and possible need for orthopedic intervention.